Alert archive / New Mexico / Flash Flood Warnings in 2003

Flash Flood Warning 12, NWS Albuquerque, NM

September 20, 2003Guadalupe County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 20, 2003, 4:36 PM MDT for Guadalupe County, New Mexico. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2003, 4:36 PM MDT (22:36 UTC)
Expired
Sep 20, 2003, 6:30 PM MDT
In force
114 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Guadalupe County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2003-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2003-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 202236
FFWABQ
NMC019-210030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
436 PM MDT SAT SEP 20 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND SOUTHEAST GUADALUPE COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 630 PM MDT

* AT 433 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN ASSOCIATED WITH SEVERAL STRONG TO SEVERE THUNDERSTORMS
  OVER SOUTHEAST GUADALUPE COUNTY BETWEEN SANTA ROSA AND PUERTO DE 
  LUNA. RADAR HAS ESTIMATED NEARLY 3 TO 4 INCHES HAS FALLEN IN THIS 
  REGION...INCLUDING AREAS ALONG STATE ROAD 91 BETWEEN SANTA ROSA
  AND PUERTO DE LUNA AND HIGHWAY 84 BETWEEN SANTA ROSA AND SUMNER LAKE.
  THE STORMS WERE MOVING EAST AT 15 TO 20 MPH.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR
LOCATION FROM UPSTREAM RAIN AREAS.

LAT...LON 3492 10478 3463 10466 3481 10414 3500 10413
$$

KJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 3:10 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 20, 3:10 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT SAT SEP 20 2003

CORRECTED TIME OF FRIDAY/S COLD FRONT IN THE LAST LINE OF THE SECOND
PARAGRAPH

.DISCUSSION...SCATTERED THUNDERSTORMS EAST AND ISOLATED SOUTH THIS
EVENING AS THE BASE OF AN UPPER TROF SWINGS ACROSS THE AREA. A FEW
SHOWERS AND STORMS MAY LINGER INTO THE EARLY MORNING HOURS ALONG
THE TEXAS BORDER. DRYING ALOFT AND A NORTHEASTERLY WIND SHIFT IN THE
EAST WILL LEAD TO MOSTLY SUNNY...DRIER AND COOLER DAYS SUNDAY AND
MONDAY.

THE AVN IS QUITE A BIT FASTER THAN ETA MOVING TROPICAL STORM MARTY N
TOWARD THE BAJA...SO WE/LL USE A SYSTEM MOTION THAT SPLITS THE
DIFFERENCE. LOOK FOR CLOUDINESS TO INCREASE FROM THE SW STARTING
EARLY TUE MORNING WITH A SLIGHT CHANCE FOR CONVECTION OVER
THE SW MTNS STARTING EARLY TUE AM AS WELL. W/ A LEE TROF IN THE
EAST...THE EAST LOOKS WARMER AND DRIER TUE. BY WED...THE SLIGHT
CHANCE FOR CONVECTION WILL SPREAD ACROSS THE W HALF OF THE CWA AND
INCLUDE THE SW MTNS...AS A TROF IN THE WESTERLIES DIGS OFF THE
PACIFIC COAST INVITING MARTY/S MOISTURE NORTHWARD. THE LATTER HALF
OF THE COMMING WEEK WILL SEE A CHANCE FOR CONVECTION AREAWIDE WHILE
THE APPROACHING TROF AND THE SUBTROPICAL SYSTEM MERGE OVER THE GREAT
BASIN. BEST CHANCES WILL FAVOR THE WESTERN AND NORTHERN
HALFS...THANKS TO THE HIGHER TERRAIN AND A BACKDOOR COLD FRONT
THAT WILL PUNCH INTO THE NORTHEAST EARLY FRIDAY. DLC

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 046/082 047/083 048 44000
GALLUP.................... 036/083 036/085 037 44000
GRANTS.................... 039/081 040/083 041 44000
GLENWOOD.................. 048/087 049/088 050 44000
CHAMA..................... 030/070 032/072 034 44000
LOS ALAMOS................ 044/076 043/076 043 44000
RED RIVER................. 030/064 033/067 035 44000
TAOS...................... 038/075 042/075 043 44000
SANTA FE.................. 044/078 043/077 043 44000
SANTA FE AIRPORT.......... 046/080 045/079 045 44000
ESPANOLA.................. 041/081 040/080 041 44000
ALBUQUERQUE HEIGHTS....... 054/086 055/085 056 44000
ALBUQUERQUE VALLEY........ 049/088 050/086 051 44000
ALBUQUERQUE FOOTHILLS..... 050/081 051/081 052 44000
ALBUQUERQUE WEST MESA..... 053/087 054/085 055 44000
SOCORRO................... 055/087 056/085 057 44100
SANDIA PARK/CEDAR CREST... 043/078 044/075 045 44300
MORIARTY/ESTANCIA......... 040/079 040/075 041 44300
CARRIZOZO................. 050/082 052/080 053 44300
RUIDOSO................... 040/075 046/073 046 44300
RATON..................... 042/076 039/071 042 44100
LAS VEGAS................. 044/077 043/072 045 44100
ROY....................... 046/076 045/072 047 44300
CLAYTON................... 052/076 049/074 051 44300
SANTA ROSA................ 049/082 049/077 050 44300
TUCUMCARI................. 053/079 054/078 054 44300
FORT SUMNER............... 053/083 053/077 054 44300
CLOVIS.................... 054/082 055/075 055 44300
PORTALES.................. 054/084 055/079 055 44300
ROSWELL................... 056/089 058/085 058 44300

.ABQ...NONE.
Hazardous weather outlook, Sep 20, 6:00 AM MDT, 10 hours 36 minutes before
NMZ001>021-026-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT SEP 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY/SATURDAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT. HOWEVER...A
FEW THUNDERSTORMS ARE POSSIBLE FROM CATRON COUNTY EASTWARD TO ABOUT
CHAVES COUNTY. GUSTY MICROBURST WINDS OF 40 TO 50 MPH COULD OCCUR
NEAR THOSE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY

REMNANTS FROM TROPICAL STORM BARTY MAY MOVE UP OVER WESTERN NEW
MEXICO AROUND THE MIDDLE OF THIS WEEK. THIS COULD RESULT IN
THUNDERSTORMS WITH HEAVY SHOWERS FOR TUESDAY...WEDNESDAY AND
THURSDAY. THIS IS FIVE DAYS OUT AND CONFIDENCE ISNT REAL HIGH AT
THIS POINT. IT/S JUST SOMETHING WE/RE KEEPING AN EYE ON FOR NOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Sep 20, 2:54 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
254 PM MDT SAT SEP 20 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    12 N SOCORRO              NM   .75 INCH HAIL
09/20/03   SOCORRO                        REPORTED BY PUBLIC.

JM

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 2:23 PM MDTSevere Thunderstorm WarningABQSocorro37 min
Sep 20, 4:02 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe58 min
Sep 20, 4:07 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe53 min
Sep 20, 4:27 PM MDTSevere Thunderstorm WarningABQHarding63 min
Sep 20, 5:00 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe, Quay60 min
Sep 20, 5:45 PM MDTSevere Thunderstorm WarningABQHarding, Union60 min

Nearby

Flash Flood Warnings in New Mexico, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.